Delaware, 2006

Damaging Wind in Delaware, July 4, 2006

July 4, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees and power lines in Middletown and Odessa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees and power lines in Middletown and Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 10:00 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 10:00 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT TUE JUL 4 2006

.SECOND UPDATE...
NO REAL CHANGES TO THE FORECAST WILL BE MADE FOR THE MORNING UPDATE
(TO THE GRIDS OR WORDS), EXCEPT THAT THE MORNING WORDS WERE REMOVED.
HOWEVER, THE QPF WAS DECREASED A BIT FOR AREAL AVERAGES FOR
NORTHWESTERN ZONES TO BLEND BETTER WITH SURROUNDING OFFICES.
OTHERWISE, TEMPERATURES LOOKED OK AS DID THE WINDS. REGARDING
WORDING FOR THE AREAS WHERE CLOUDS CONTINUE TO ARRIVE FROM
CONVECTION JUST TO THE WEST, IT WES DECIDED TO STICK WITH MOSTLY
CLOUDY BUT SAY CLOUDS MIXED WITH SOME SUN. PARTLY CLOUDY WAS USED
FOR CENTRAL AND SOUTHERN ZONES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

GIVEN THE SHOWERS APPROACHING US ALONG THE MASON-DIXON LINE, WE
UPDATED AND REMOVED THE REFERENCE TO JUST A SLIGHT CHANCE THIS
MORNING OVER THE TIER OF ZONES INCLUDING THE SOUTHERN DELAWARE
VALLEY. PREV AFD IS BELOW.

&&

MPD

*****************************************************************

.SHORT TERM /TODAY THROUGH THURSDAY/...
MCS OVER NWRN PA MAKING SOME PROGRESS EASTWARD THIS AM. GFS, WHICH
CAN SUFFER FROM CONVECTIVE FEEDBACK THIS TIME OF YEAR, IS HANDLING
THE SYSTEM BETTER THAN THE WRF EARLY ON, AND IT WOULD TAKE THE
SYSTEM OVER OUR NRN ZONES DURING THE MORNING HOURS. WE HAVE BETTER
CHANCE POPS IN THE NORTH THAN IN THE SOUTH FOR THE MORNING HOURS.
FOR THE AFTERNOON, AN UPPER JET AND ASSOCIATED MID LEVEL IMPULSE
MOVE INTO POSITION TO SUPPORT ADDITIONAL CONVECTION. POSSIBLE
INHIBITING FACTOR TO STRONG CONVECTION WOULD BE INABILITY OF
ATMOSPHERE TO RECOVER INSTABILITY IF THE MCS LARGLY HOLDS
TOGETHER AS IT CROSSES OUR AREA. OTHERWISE, IN ADDITION TO MID AND
UPPER LEVEL SUPPORT, CAPE IS FORECAST TO BE MODERATE TO STRONG,
LOW LEVEL JET IS FORECAST TO BE UP AROUND 35 KT AND THAT EVER-
PRESENT SFC TROF OVER THE AREA SHARPENS WITH GOOD FRONTOGENESIS
FORECAST FROM THE SFC TO H7. CLIMATOLOGICALLY, AN MCS TENDS TO FALL
APART WHEN IT MOVES INTO OUR AREA, SO AM RELUCTANT TO ANTICIPATE
INSUFFICIENT INSTABILITY IN THE NORTH FOR POSSIBLE SEVERE WEATHER.
SPC HAS PUT THE ENTIRE FA INTO A SLIGHT RISK FOR THIS AFTERNOON
AND EVENING, AND WE HAVE WORDED THE FORECAST ACCORDINGLY REGARDING
WINDS AND DOWNPOURS (VERY HIGH H8 DWPTS AND PWATER VALUES). WILL
ISSUE SPS ON THIS.

REGARDING TEMPS, THE FURTHER SOUTH ONE GOES THE LESS LIKELY THAN
CLOUDS FROM THE MCS WILL INHIBIT WARMING. WE CONTINUE TO GO WITH
THE COOLEST TEMPS OVER THE HIGHER ELEVATIONS, THEN NEAR THE COAST.
THE HIGHEST MAXES, APPROACHING THE MID 90S, ARE FORECAST FOR THE
INLAND PORTIONS OF OUR FAR SOUTHERN ZONES BASED ON H8 TEMPS AND
NEAR DRY ADIABATIC LAPSE RATES FROM THE SFC TO H8. THEN WE START
SHAVING TEMPERATURES GRADAULLY AS WE MOVE NORTH. WITH DWPTS IN THE
UPPER 60S TO AROUND 70, WE LOOK TO SEE HEAT INDICES APPROACHING
100 IN THE INLAND FAR SRN ZONES, WITH A GOOD DOSE OF MID OR UPPER 90S
OVER THE URBANIZED PORTIONS OF THE DELAWARE VALLEY. THIS ALSO WILL
BE IN THE SPS. CONTINUITY FOR MOST LOCATIONS LOOKS GOOD FOR THE
SECOND PERIOD ON TEMPS, ALTHOUGH BOTH THE GFS AND THE WRF SUGGEST
A LITTLE BIT OF MODESTLY COOLER AIR MIGHT MAKE THE FAR NWRN
ZONES.

WE TONE DOWN THE POPS LATER IN THE SECOND PERIOD, THEN THE MAJOR
TROF AXIS APPROACHES THE AREA. A SFC WAVE MAY DEVELOP ON THE TROF,
WHICH SHOULD GET PICKED UP BY THE MAIN COLD FRONT. THE UPPER JET
LOOKS TO BE CONFIGURED BETTER TOMORROW THAN TODAY, AND IT LOOKS TO
BE SOMEWHAT STRONGER. CAPES FROM THE WRF ARE MODERATE TO HIGH OVER
THE ENTIRE FA, WHILE THE GFS CONFINES HIGH CAPES TO THE SRN ZONES
ONLY. THE GFS, IN FACT, IS WEAKER WITH THE SFC AND MID LEVEL
SYSTEMS. FOR NOW, WE HAVE MAINTAINED CONTINUITY FROM THE PREVIOUS
FORECAST, BUT WE DO NOTE THAT WITH THE VERY HIGH PWATER VALUES AND
A WAVE ALONG THE FRONT THAT PCPN AMOUNTS COULD BE FAIRLY
IMPRESSIVE AS ONE MOVES SOUTH THROUGH THE FA. FFG VALUES IN THE
SOUTH SUGGEST THEY COULD HANDLE WHAT WE ARE FORECASTING, BUT THIS
ALSO WILL BE MENTIONED IN THE SPS.

ON TEMPS WED, BOTH MODELS DO START TO TAKE DOWN THE H8 TEMPS A
LTL, AND WITH A LOT OF CLOUDINESS EXPECTED WE DID NOT DIFFER WITH
CONTINUITY OR GUIDANCE.

THE GFS, BEING WEAKER, DOES NOT BRING AROUND COOLER AND DRIER AIR
AS FAR SOUTH AND EAST AS THE WRF DOES BY THE END OF THE FOURTH
PERIOD. THE CANADIAN SEF SIDES WITH THE GFS, AND WE HAD BEEN
CARRYING POPS OVER THE SOUTHERN ZONES FOR AT LEAST THE FIRST PART
OF THURSDAY. WE MAINTAINED THIS. WE ALSO WENT WITH THE SOMEWHAT
MILDER GUIDANCE MINS FOR WED NIGHT, AND DID NOT CHANGE THE THU
MAXES MUCH AT THIS POINT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES WERE MADE TO THE LONG TERM. PREV DISCUSSION...HIGH
PRESSURE IS FORECAST TO INFLUENCE OUR REGION DURING THE PERIOD.
FRIDAY AND SATURDAY WILL FEATURE WARM TEMPS WITH RELATIVELY LOW
HUMIDITY LEVELS. AS THE CENTER OF THE HIGH PASSES OFF THE COAST ON
SUNDAY, WE WILL GET BACK INTO A RETURN FLOW FROM THE SOUTHWEST AND
SOUTH. AS A RESULT, TEMPS AND HUMIDITY LEVELS WILL BE ON THE
INCREASE.

&&

.AVIATION...
MVFR RESTRICTIONS IN BR/HZ AND CONVECTIVE DEBRIS CLOUDS (APLENTY) IN
THE MORNING TAFS. IF THE CONVECTIVE SYSTEM CRASHING ASHORE IN
NORTHERN OHIO (07Z) CONTINUES TO PROGRESS TOWARDS US AT 40 KTS AND
IF IT HOLDS TOGETHER, WE COULD HAVE SOME TS ACTIVITY AFTER 12Z WEST
AND 14Z EAST. AMDS WILL BE WRITTEN IF NEEDED WHEN TS ACTIVITY TRENDS
BECOME APPARENT. A FEW SCATTERED SHRA/TSRA HAVE DEVELOPED NORTH OF
KABE AND KRDG RECENTLY, AND I HAVE SOME CB CLOUD GROUPS IN FOR THEM.

ONCE THE DEBRIS CLOUDS THIN LATE MORNING OR EARLY AFTERNOON MORE
SCATTERED SHOWERS AND TSRA ARE EXPECTED. THE GREATEST CONCENTRATIONS
SHOULD BE OVER THE NORTHERN AND WESTERN SITES (KABE AND KRDG). HAVE
USED THE CB CLOUD GROUP AND VCSH TO COVER THE LATER PART OF THE TAF
PERIOD SINCE TIMING IS STILL A QUESTION.

&&

.MARINE...
SFC GRADIENT INCREASING OVER THE WATERS TODAY. WE WILL BUMP THE
SPEEDS INTO THE 15 TO 20 KT RANGE BY TONIGHT WITH A FEW GUSTS TO 25
KTS. THE AIR TEMPS TODAY OVER THE COOLER WATERS WILL KEEP MIXING
DOWN A BIT, SO I DO NOT THINK THAT THE SCA FLAG WILL BE NEEDED TODAY
OR TONIGHT. WAVES 2 TO 3 FT THIS MORNING WILL BE MORE LIKE 3 TO 4 FT
BY TONIGHT AND WED. THE WINDS WILL SWITCH AROUND TO WEST THEN
NORTHWEST WED NIGHT AND EARLY THU AFTER FROPA. FAIR WEATHER EXPECTED
LATER THU THROUGH SAT.

&&

SHORT TERM...DELISI
LONG TERM...IOVINO
AVIATION/MARINE...OHARA
SECOND UPDATE.../
Hazardous weather outlook, Jul 4, 4:24 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EDT TUE JUL 4 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-051000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
524 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE
ENTIRE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING
WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY HEAVY DOWNPOURS
RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE.

HEAT INDICES OVER THE HIGHLY URBANIZED AREAS OF THE DELAWARE
VALLEY ARE FORECAST TO CLIMB INTO THE MID TO UPPER 90S THIS
AFTERNOON, WHILE HEAT INDICES OVER INLAND PORTIONS OF CENTRAL AND
SOUTHERN DELAWARE AND ADJACENT PORTIONS OF NORTHEAST MARYLAND ARE
FORECAST TO CLIMB TO 95 TO 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALL BUT FAR NORTHWESTERN NEW JERSEY AND THE SOUTHERN POCONOS ARE
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. AGAIN,
DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY
HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MPD

In the hours before

Special weather statement, Jul 4, 10:10 AM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT TUE JUL 4 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-050400-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1110 AM EDT TUE JUL 4 2006

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS, HAIL, AND
HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF OUR
NORTHERN MID ATLANTIC REGION UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE
MAJOR THREAT, BUT LARGE HAIL AND LOCALIZED FLOODING RAINS ARE ALSO
POSSIBLE. UPPER ATMOSPHERIC LOW PRESSURE MOVING PAST THE AREA, A
COLD FRONT MOVING INTO THE LEE OF THE APPALACHIANS, STRONG
INSTABILITY DUE TO THE HIGH HEAT, AND HIGH HUMIDITY WILL ALL COMBINE
TO GENERATE THE LIKELIHOOD OF SOME SEVERE THUNDERSTORMS LATER TODAY.

SINCE THE ATMOSPHERE IS VERY MOIST, SOME THUNDERSTORMS WILL PRODUCE
HEAVY DOWNPOURS THAT MAY RESULT IN LOCALIZED FLOODING OF POOR
DRAINAGE AREAS AS WELL AS SMALL CREEKS AND STREAMS. ALSO, BY
DEFINITION, THUNDERSTORMS GENERATE LIGHTNING. ANY OF TODAYS
EXPECTED STORMS ARE ALMOST CERTAIN TO PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING. GET INSIDE TO PROTECT YOURSELF FROM LIGHTNING AT
THE FIRST LIGHTNING FLASH OR CLAP OF THUNDER.

THE AIRMASS IN ADVANCE OF THESE SHOWERS AND THUNDERSTORMS IS HOT AND
QUITE HUMID. THE MOST UNCOMFORTABLE PLACES THIS AFTERNOON ARE
FORECAST OVER INLAND PORTIONS OF CENTRAL AND SOUTHERN DELAWARE AND
ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE, WHERE TEMPERATURES
ARE FORECAST TO RISE TO THE LOWER 90S, WITH HEAT INDICES EXPECTED TO
CLIMB TO THE UPPER 90S AND POSSIBLY NEAR 100. TEMPERATURES ARE
FORECAST INTO THE LOWER 90S WITH HEAT INDICES INTO THE MID AND UPPER
90S OVER THE URBANIZED SECTIONS OF THE DELAWARE VALLEY. FURTHER
NORTH OVER THE LEHIGH VALLEY, THE SOUTHERN POCONOS, AND NORTHWESTERN
NEW JERSEY, LATE MORNING AND MIDDAY CLOUDS AND A FEW SHOWERS AND
THUNDERSTORMS MAY LIMIT HIGH TEMPERATURES, BUT HEAT INDICES ARE
STILL FORECAST INTO THE 90S. CONDITIONS ARE FORECAST TO BE SOMEWHAT
LESS UNCOMFORTABLE OVER THE HIGHER ELEVATIONS, AND ALSO NEAR THE
COAST AND BAYS WHERE A LOCAL SEABREEZE WILL DEVELOP.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR WEDNESDAY,
WITH THE AXIS OF STRONGEST STORMS AND HEAVIEST RAINFALL EXPECTED TO
SHIFT TO THE DELMARVA, SOUTHERN NEW JERSEY AND PERHAPS ADJACENT
PORTIONS OF SOUTHEASTERN PENNSYLVANIA. AGAIN, STRONG WINDS AND
LOCALIZED FLOODING ARE POSSIBLE.

WITH HOT AND HUMID WEATHER, USE COMMON SENSE. WEAR LIGHT WEIGHT AND
LIGHT COLORED CLOTHING. DRINK PLENTY OF NON-CAFFEINATED AND
NON-ALCOHOLIC BEVERAGES. MAKE SURE THE ELDERLY, THE YOUNG AND THE
INFIRM ARE KEPT AS COOL AS POSSIBLE. TAKE FREQUENT BREAKS IF WORKING
OUTDOORS.

REMEMBER THAT PETS AND ANIMALS NEED, AT A MINIMUM, PLENTY OF COOL
WATER AND A SHADED AND WELL VENTILATED PLACE TO REST.

PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL
MEDIA OUTLETS FOR ANY WATCHES AND/OR WARNINGS THAT MAY BE ISSUED.

The radar

The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 4, 2:57 PM EST
Where
New Castle County, Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.450, -75.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522707.